Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 20, 2004, 2:58 PM CST for Oregon County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 2:58 PM CST (20:58 UTC)
- Expired
- Mar 20, 2004, 3:45 PM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
041 WUUS53 KSGF 202058 SVRSGF MOC149-202145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CST SAT MAR 20 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 345 PM CST. * AT 251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR 2 MILES WEST OF ALTON...OR ABOUT 12 MILES NORTH OF MAMMOTH SPRING...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN OREGON COUNTY...INCLUDING THE TOWNS OF ALTON...COUCH AND MYRTLE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3677 9148 3663 9161 3625 9108 3649 9086 $$ DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:59 AM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Mar 20, 9:59 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 959 AM CST SAT MAR 20 2004 .DISCUSSION... MAIN FORECAST CONCERNS IN THE SHORT TERM ARE TEMPERATURES...WITH CHANCE FOR RAIN/TSTMS THE MAIN CONCERN FOR THE EXTENDED FORECAST PERIODS. A SHARP COLD FRONT IS MOVING THROUGH AS ADVERTISED. STORMS ALONG THE FRONT HAVE BEEN MEAGER THIS FAR WEST...MAINLY DUE TO STRONG CAPPING. STORMS DEVELOPED EARLIER CLOSER TO A 500MB SHORTWAVE...AND SLIGHTLY WEAKER CAPPING OVER THE SOUTHEAST QUARTER OF MO. STILL SEEING AN ENHANCED AREA OF CU AND ISOLATED STORMS RIGHT ALONG THE FRONT OVER SOUTH CENTRAL MO AND THIS WILL NEED TO BE MONITORED OVER THE VERY NEAR TERM UNTIL THE FRONT CLEARS SOUTH OF THE AREA. A STIFF NORTH WIND WITH GUSTS TO AROUND 30 MPH ARE OCCURRING BEHIND THE FRONT. THIS...COMBINED WITH DEWPOINTS PLUMMETING THIS AFTERNOON/EVENING....WILL CAUSE A SHORT TERM WILDFIRE DANGER...ESPECIALLY NORTH OF THE SGF AREA...WITH DRY SFC CONDITIONS (NO SIGNIFICANT RAIN RECENTLY) AND RH VALUES FALLING INTO THE 20-30 PERCENT RANGE ALREADY THIS AFTERNOON. TEMPERATURES SHOULD START DROPPING OFF FAIRLY RAPIDLY TOWARD SUNSET AND WINDS WILL DIMINISH SOMEWHAT AS THE EVENING WEARS ON. HAVE MENTIONED THIS ALREADY IN THE HWO. ETA/GFS FAIRLY SIMILAR IN THE SHORT TERM. ARE WILL BE UNDER A NW MIDLEVEL FLOW REGIME THROUGH MON NIGHT. CANADIAN HIGH WILL DROP SOUTH INTO THE UPPER MS VALLEY SUN WITH THE BEST COLD AIR PUSH NORTHEAST OF THE REGION. HOWEVER...COLD AIR ADVECTION STILL FAIRLY POTENT THROUGH SUNDAY WITH 850MB TEMPERATURES FALLING TO AROUND MINUS 5 DEG C OVER MY NORTHEAST COUNTIES BY SUN EVENING. HAVE ADJUSTED TEMPERATURES DOWNWARD A BIT OVER THE LAKE OF THE OZARKS REGION THROUGH MON. TEMPERATURES WILL FALL TO NEAR OR JUST BELOW FREEZING OVER MUCH OF THE OZARKS TONIGHT DESPITE NORTH WINDS CONTINUING TONIGHT. ANOTHER COLD NIGHT IS EXPECTED SUN NIGHT AS THE SFC HIGH DROPS INTO THE AREA...BUT A NW FLOW SHORTWAVE MAY BE ABLE TO PRODUCE ENOUGH CLOUDS TO PUT SOMEWHAT OF A DAMPER ON RADIATIONAL COOLING. STILL HAVE TEMPERATURES WELL BELOW FREEZING BY 12Z MON MORNING. WESTERN UPPER RIDGE WILL BEGIN TO FLATTEN OUT TUE AND ALLOW A SERIES OF SUBTLE/WEAK SHORTWAVES TO MOVE THROUGH THE PLAINS AND MID MS VALLEY THROUGH THE MID AND LATE WEEK PERIODS. AS SFC HIGH PRESSURE SLIPS EAST OF THE AREA MON NIGHT...BOTH THE ETA AND GFS BRING GULF MOISTURE BACK NORTHWARD INTO THE CENTRAL PLAINS. LOW LEVEL MOISTURE TRANSPORT EVEN BY MON NIGHT IS FAIRLY SIGNIFICANT OVER EASTERN KS/MO...BUT MOISTURE IS EXPECTED TO REMAIN FAIRLY SHALLOW..SO AM HOLDING OFF ON RAIN CHANCES ATTM. MORE SIGNIFICANT MOISTURE ADVECTION OCCURS LATE TUE THROUGH EARLY THU...AND HAVE RAISED POPS SOMEWHAT FOR THIS TIME PERIOD WITH 45 KT 850MB SSW-SWLY JET...DEEPER MOISTURE AND WEAK SHORTWAVE MOVING THROUGH THE REGION. GFS DEVELOPS A MEAN TROUGH ALONG THE WEST COAST BY LATE THU AND UPPER FLOW BACK TO THE SW OVER THE CENTRAL U.S.. MOISTURE ADVECTION KICKS IN ONCE AGAIN AS STRONG LOW MOVES THROUGH THE CENTRAL AND NORTHERN PLAINS. HAVE ADDED ONLY SLIGHT POPS FOR FRIDAY GIVEN THE FAIR AMOUNT OF UNCERTAINTY WITH SUCH SUBTLE MIDLEVEL SHORTWAVES. OVERALL...PATTERN DEFINITELY BECOMING MORE SPRING LIKE AS THE WEEK PROGRESSES. DSA && .AVIATION... FRONTAL PASSAGE HAD MADE IT THROUGH THE SGF AND JLN TERMINALS BY 19Z. EXPECT GRADUAL CLEARING ACROSS THE AREA THROUGH 03Z. GUSTY NORTH WINDS BEHIND THE COLD FRONT WILL GRADUALLY DIMINISH THIS EVENING AS THE GRADIENT BEGINS TO RELAX WITH THE APPROACH OF THE SURFACE HIGH. ONCE CLOUDS CLEAR...EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. GAEDE && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE.
Hazardous weather outlook, Mar 20, 1:02 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 102 PM CST SAT MAR 20 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 102 PM CST SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...REST OF TODAY AND TONIGHT. A COLD FRONT MOVING THROUGH EXTREME SOUTHERN MISSOURI EARLY THIS AFTERNOON WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP IN AREAS OF SOUTH CENTRAL MISSOURI...MAINLY SOUTH OF A LINE FROM GAINESVILLE TO BUNKER. ISOLATED STORMS WILL BE CAPABLE BE CAPABLE OF ONE INCH HAIL AND FREQUENT LIGHTNING. THE FRONT WILL MOVE SOUTH OF THE REGION BY 3 PM. BEHIND THE FRONT...NORTH TO NORTHWEST WINDS GUSTING TO 30 MPH WILL BE POSSIBLE. THE GUSTY WINDS COMBINED WITH MUCH DRYER AIR BEHIND THE FRONT WILL POSE A SHORT TERM HEIGHTENED RISK OF WILDFIRES IF OUTDOOR BURNING IS NOT PROPERLY CONTAINED. USE CAUTION IF YOU HAVE ONGOING OUTDOOR BURNING PROJECTS...OR IF BURNING IS PLANNED. THE AREAS AT GREATEST RISK WILL BE IN SOUTHEAST KANSAS AND CENTRAL MISSOURI WHERE HUMIDITY VALUES HAVE OR ARE EXPECTED TO FALL BELOW 30 PERCENT TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. INCREASING LOW LEVEL MOISTURE COUPLED WITH WEST TO EAST MOVING UPPER LEVEL DISTURBANCES WILL BRING AN INCREASED CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH EARLY THURSDAY....AND THEN AGAIN LATE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... BECAUSE OF THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. DSA
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.